Alert archive / Missouri / Tornado Warnings in 2023
Tornado Warning 18, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Aug 4, 2023, 8:06 PM CDT for Cooper County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2023, 8:06 PM CDT (01:06 UTC)
- Expired
- Aug 4, 2023, 8:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Cooper County, MO
The radar
The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3510 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 9.7
The text
As transmitted.
771
WFUS53 KEAX 050106
TOREAX
MOC053-050130-
/O.NEW.KEAX.TO.W.0018.230805T0106Z-230805T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
806 PM CDT Fri Aug 4 2023
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
Southwestern Cooper County in central Missouri...
* Until 830 PM CDT.
* At 805 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Otterville, or 12 miles northwest of Tipton,
moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Otterville and Bunceton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3868 9282 3868 9291 3872 9303 3876 9303
3879 9279
TIME...MOT...LOC 0105Z 271DEG 18KT 3874 9299
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
HBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Aug 4, 6:23 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 4, 6:23 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
623 PM CDT Fri Aug 4 2023
.Discussion...
Issued at 345 PM CDT FRI AUG 4 2023
Key Messages:
- Strong to Severe Storms This Evening
- Thunderstorms Saturday Late Afternoon Through Late Evening; Severe
Storms Possible
- Slightly Cooler Temperatures; Still Hot and Humid
Discussion:
The series of mid-level troughs across the Canadian Prairie
Provinces has de-amplified the H5 ridge pattern across the area
providing mostly zonal flow. However, there are still multiple vort
maxes and short-wave perturbations riding through the flow that will
interact with a high theta-e airmass at the surface as well as
surface thermal boundary that appears to be located roughly along
the Interstate 70 corridor, perhaps just a tad south of it. There is
also a stalled out surface cyclone across the central and southern
Great Plains with surface troughing extending eastward into Central
Missouri. With weaker flow in the southern Great Plains where there
is still 594dam high pressure, there is not much flow to help steer
this broad surface low pressure system. The main feature to monitor
this morning and afternoon is the MCV associated with last night's
convective activity in eastern Nebraska and northeast Kansas. While
the initial convection with this feature has dissipated, additional
development has started around 19z. Most of these showers have been
focused along Hwy. 36 and northward, though a few smaller cells
quickly popped on radar in southern reaches of the forecast area. It
appears this MCV has provided a convective feedback, with a short-
wave trough axis and compact vort max at 500mb centered around the
NE-IA-MO-KS borders. This is creating a favorable kinematic
environment for thunderstorm develop from the KC Metro and eastward
into Central Missouri. While the current hodographs do not have a
well defined shape just yet, 0-6km bulk shear values have increased
to around 30-35 kts across the region. With the surface boundary
along interstate 70 and the surface troughing extending from the
cyclone over the central/southern plains, the weak surface winds
have backed in the last few hours across the area. Further,
southwesterly winds between 800-750mb has brought in slightly drier
air out of the Southern High Plains, and this has resulted in
clearing skies through this afternoon. The afternoon insolation has
allowed MLCAPE to reach around 2500 J/kg, which is close to what the
HREF had been hinting for this afternoon since its run last night.
While a capping inversion remains just about 850mb, the increasing
kinematics and convergence in the vicinity of the MCV has good
potential to work through this cap as we head into the early
evening. Further, it appears the MCV has also provided a modest
amount of mid-level cooling, which is helping the mid-level lapse
rates approach 7.0 C/km, and the RAP is catching onto this trend as
noted in point soundings throughout eastern Kansas over to Central
Missouri. This is a substantial improvement compared to lapse rates
from yesterday afternoon. With further boundary layer
destabilization late this afternoon, the thermodynamic improvements
may foster stronger updraft development. The main question is how
updrafts will tap into the shear environment. While the backing
surface winds have provided notable curvature in the lowest 1km and
even 2km of the hodograph, RAP and HRRR hodographs are not
demonstrating much curvature above 3km. Therefore, it may be
difficult for discrete convection to maintain itself, given that
overall storm-relative flows will be weaker, and may result in
narrow updrafts. Therefore, in order for convection to last longer
in this environment, currently think multi-cell clusters would need
to congeal and form a stronger cold pool to maintain itself. As for
severe thunderstorms hazards, precipitation loading may help to
increase low-level vertical pressure gradient forces that can result
in damaging winds. With deeper updrafts, severe hail is also
possible. Given the humid surface airmass and deeper warm cloud
depths, hail stones likely would experience a lot of melting before
reaching the ground. But enhancing kinematics may help to counter
this and result in larger hail stones. As for the tornado threat,
this is very conditional. While the low-level hodograph curvature is
there, considering the hodograph as a whole, the streamwise
vorticity ingest looks to be confined over a very shallow layer,
then quickly becomes more crosswise above 2km. Throughout most of
the environment, 0-1km SRH values are around 100 m^2/s^2 for
rightward deviations from the mean flow. Perhaps the surface
boundary could provide localized enhancements if a discrete storm
develops close to it. As mentioned before, while bulk shear values
are increasing with the H5 height falls in the vicinity of the MCV,
it is not equally distributed, with most of the shear below 3km.
Therefore, discrete storms may not have the support to remain
discrete, despite the elevated bulk shear values. An inability to
maintain discrete supercells also limits the tornado threat. If
multi-cells develop and congeal into a bigger thunderstorm cluster,
we will need to monitor the leading edge's orientation to the 0-3km
bulk shear vector, which will have a magnitude around 35 kts. If
this becomes perpendicular, there may be enough destabilization this
afternoon increasing the 0-3km CAPE that could support mesovortex
generation. However, for areas close to the current MCV, these
vectors are oriented parallel to how cells would form and congeal,
and thus greatly limits this potential.
For those of you looking at the HRRR runs this afternoon and perhaps
viewing the 12z HREF, you probably did notice the stronger updraft
helicity (UH) tracks associated with the HRRRs most intense
convection (based on simulated reflectivity). Given the the
increasing shear within the first 0-3km and curvature in this layer,
coupled with the potential for strong updrafts with improving
thermodynamics, it is not a surprise to see CAMs generating these
kinds of tracks. However, keep in mind the discussion above about
how the overall deep layer shear environment may struggle to
maintain supercell structure for an extended period of time. With
the current environment, discrete convection would likely need to
latch onto the thermal boundary to develop and sustain robust
updraft helicity. This certainly highlights the potential for
strong, potent updrafts to develop, but does not necessarily tell the
whole story about tornado potential. Therefore, damaging winds and
hail remain the primary threats with convection this afternoon, and
the tornado threat conditional.
CAM guidance suggests that this wave moves out of the area between
02-05z, and subtle H5 rises behind the short-wave provide weak
subsidence and dry conditions out. The bulk of the CAMs have no
shower or storm activity during the morning and early afternoon
hours on Saturday. However, there are a few hints of some light
activity from a few of the coarser synoptic scale models. Given the
airmass with 70 to 75 degree dewpoints, a stalled surface low,
thermal boundary, and potential for lingering outflow, will leave
slight chance POPs for most of the morning and afternoon hours on
Saturday. During the morning and early afternoon, would not expect
anything considerably organized. However, a stronger H5 trough and
with moderately strong vort max is progged to eject out of the High
Plains late in the afternoon and move eastward toward the forecast
area. This will provide another round showers and thunderstorms late
Saturday Night, and likely into the overnight hours. Assuming the
boundary layer is able to recover from Friday activity, SBCAPE mean
values from the HREF are progged around 2500 J/kg, with MUCAPE
values into the late evening hours between 2500-3000 J/kg. Deep
layer shear will increase again with 0-6km values around 35 kts
ahead of the main H5 short-wave. With a stronger jet streak
developing, the hodographs over the deep layers may have the
potential to have a more defined shape to them. These favorable
kinematics will move over a favorable airmass again, with dewpoints
still in the lower to mid 70s across most of the area. CAM guidance
still continues to keep the surface troughing in place with the
surface thermal boundary somewhere in the state. Would expect the
location of this boundary to change somewhat if Friday's activity
releases a stronger outflow. However stronger differential heating
along the boundary could steadily increase convergence throughout
the late afternoon and evening hours of Saturday. Damaging winds and
hail will be the primary threat. With increasing low-level jet
throughout the day, storms over the Plains likely congeal leading to
some form of an MCS by the time it reaches our area. Therefore, even
with decent low-level curvature, not sure that Saturday's activity
presents tornadic threat, though that could change depending on the
behavior of Friday activity.
For the rest of the week, mid-level flow will be quasi-zonal which
will help keep temperatures closer to climatological normals for
this time of year. We should start to see a decrease in humidity as
well. A few vort maxes likely become embedded within the zonal flow
bringing periodic chances for showers/convection through the middle
of the next work week.
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 620 PM CDT FRI AUG 4 2023
Thunderstorms have developed but pushed eastward away from the KC
Metro terminals. For now, a few VFR clouds are behind the boundary
that was produced for those storms. Increasing cloud cover
overnight will drop to MVFR. With the increase moisture content
and calm winds, patchy fog is possible tonight. Have placed MVFR
visibility into most of the TAFs, with IFR at STJ that sits in the
River Valley. Additional shower/storm activity is possible
Saturday night but is outside the current TAF period.
&&
.Hydrology...
Issued at 345 PM CDT FRI AUG 4 2023
A Flood Watch has been issued for eastern portions of the forecast
area this evening through 15z Saturday morning. This is the area
that has seen multiple rounds of heavy rain throughout the week.
HREF probability matched mean values indicate QPF potential for 2-4
inches east of Hwy. 65, with localized pockets of 5 inches. While
these higher amounts likely will not spread the entire area,
training storms along the boundary and slow storm motions, coupled
with deeper warm cloud processes will support higher rain rates. For
areas in our east, 1 and 3 hour flash flood guidance is around 2
inches. Efficient thunderstorms will be able to produce this.
Therefore, the flood watch has been issued. Expect rises on local
creeks and streams. West of the flood watch area, rainfall amounts
between 0.50 and 2.0 inches are possible. These areas have flash
flood guidance closer to 3 inches over 3 hours, thus will take a
little bit more for flooding issues to occur. While the CAMs have
struggled with QPF over the last few days, the probability matched
mean magnitudes have been reasonably close estimates though not
always progged in the exact spot. Will also quickly mention that non
CAM ensembles, such as the GEFS maintain relatively low
probabilities for QPF this evening and into early Saturday morning.
For example, GEFS probability for exceeding 1.0 inch of QPF in our
east is less than 20 percent. However, it does not appear the non
CAM models are picking up well on the MCV, thus, even with their
struggles, leaning more toward CAM trends for QPF and flooding
potential as these are at least attempting to resolve the MCV.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ057-060.
MO...Heat Advisory until 8 PM CDT this evening for MOZ053.
Flood Watch through Saturday morning for MOZ007-008-016-017-024-
025-032-033-039-040-046.
&&
Discussion...Krull
Aviation...Krull
Hydrology...KrullHazardous weather outlook, Aug 4, 3:38 AM CDT, 16 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 338 AM CDT Fri Aug 4 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-050845- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 338 AM CDT Fri Aug 4 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight morning thunderstorms may bring some flooding to portions of central Missouri. Additional thunderstorms move into eastern Kansas and western Missouri later this morning and afternoon. Warm conditions, with heat indices around 100 to 105 expected across west central Missouri and east central Kansas, into southern Kansas and Missouri. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Several additional rounds of thunderstorms possible through Sunday. There is a chance for storms on Saturday into Saturday night to be severe. In addition, if some areas receive several round of heavy rain, flooding may be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 4, 7:01 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
701 PM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM Rain 4 NNE Altamont 39.94N 94.06W
08/04/2023 M4.08 inch Daviess MO Public
&&
BMWLocal storm report, Aug 4, 7:05 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
705 PM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM Tstm Wnd Gst Waverly 39.21N 93.51W
08/04/2023 E60 MPH Lafayette MO Public
Waverly Apple BBQ.
&&
JLLocal storm report, Aug 4, 7:21 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
721 PM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Tornado Malta Bend 39.20N 93.36W
08/04/2023 Saline MO Storm Chaser
Live chaser feed of a tornado near Malta
Bend. No notable damage seen on the video as
they went through Malta Bend along HWY 65.
&&
JLLocal storm report, Aug 4, 7:48 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
748 PM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Tornado 2 E Malta Bend 39.19N 93.33W
08/04/2023 Saline MO Broadcast Media
Tornado downed power lines east of Malta
Bend.
&&
BMWLocal storm report, Aug 4, 7:50 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
750 PM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM Flash Flood 5 WNW Mercer 40.54N 93.61W
08/04/2023 Mercer MO Law Enforcement
Water over Highway K in northern Mercer
County.
&&
BMWLocal storm report, Aug 4, 7:55 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
755 PM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Flash Flood Spickard 40.25N 93.59W
08/04/2023 Grundy MO Emergency Mngr
Significant street flooding reported in
Spickard.
&&
BMWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:11 PM CDT | Tornado Warning | EAX | Carroll, Saline | 34 min |
| Aug 4, 7:27 PM CDT | Flash Flood Warning | EAX | Mercer | 6 hr |
| Aug 4, 7:27 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Saline | 33 min |
| Aug 4, 7:38 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 52 min |
| Aug 4, 7:41 PM CDT | Flash Flood Warning | EAX | Daviess, Grundy, Harrison | 6 hr |
| Aug 4, 8:17 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 28 min |
| Aug 4, 8:20 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 25 min |
| Aug 4, 8:27 PM CDT | Tornado Warning | EAX | Cooper | 33 min |
| Aug 4, 8:42 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 33 min |
| Aug 4, 9:21 PM CDT | Areal Flood Advisory | EAX | Cooper, Pettis | 6 hr |
| Aug 4, 10:00 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 61 hr |
| Aug 4, 10:01 PM CDT | River Flood Warning | EAX | Linn, Livingston | 43 hr |
| Aug 4, 10:19 PM CDT | Areal Flood Advisory | EAX | Adair, Putnam, Schuyler, Sullivan | 37 min |
| Aug 4, 10:56 PM CDT | Flash Flood Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 6 hr |
| Aug 4, 11:12 PM CDT | Areal Flood Warning | EAX | Caldwell, Daviess, DeKalb, Gentry, Grundy, Harrison and 3 more | 12 hr |
| Aug 4, 11:45 PM CDT | River Flood Warning | EAX | Daviess, Gentry | 13 hr |
| Aug 5, 1:03 AM CDT | River Flood Warning | EAX | Grundy, Livingston | 17 hr |
| Aug 5, 3:22 AM CDT | Areal Flood Warning | EAX | Adair, Linn, Macon, Putnam, Schuyler, Sullivan | 12 hr |
| Aug 5, 5:01 AM CDT | River Flood Warning | EAX | Daviess, Livingston | 13 hr |
| Aug 5, 7:45 AM CDT | River Flood Warning | EAX | Cooper | 6 hr |
| Aug 5, 11:45 AM CDT | River Flood Warning | EAX | Chariton, Macon | 6 hr |
Nearby
Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.